Welcome to day 5 of the #Write31Days challenge. Today I’m focusing on a difficult decision people with mental illness might face: the decision to ask their doctors to prescribe them psychiatric medication.
Of course, patients do not make the decision to get on medication alone. Neither do doctors. Unless the patient’s mental illness causes them to be a threat to themselves or others, they cannot be forced to take medication. The patient decides whether they’ll swallow the pills prescribed to them, but the doctor ultimately decides what to prescribe. In other words, the decision about psychiatric medication is a cooperative process between doctor and patient.
Each time that I went on psychiatric medication, it was my doctor or another mental health professional who’d taken the initiative. Then again, being an informally-treated patient, I each time had the right to informed consent and chose to take my pills.
The first time I went on medication, in the summer of 2007, I was very seriously distressed. Looking back, the timing of my going on medication was about as wrong as can be. If I have to advise other patients on starting medication, I’ll advise them to change as little about the rest of their treatment or their lives as possible whilst trying the medication. I was pretty stupid in this respect, going on medication a week before I moved into independent living. Consequently, I didn’t have the opportunity to assess whether the medication worked. Maybe it did, but it is quite likely that, if it worked at all, it kept me just millimeters from falling off the edge of sanity.
I was also quite ill-informed about the medication’s side effects. The medication I was prescribed was Risperdal, an antipsychotic known for its metabolic side effects (ie. weight gain, risk of diabetes, etc.). Though I didn’t get any of these side effects as far as I knew, I did develop palpitations. The prescribing psychiatrist brushed this off, saying it was probably stress. Could be, but I’d never had this symptom before and never had it again. Since I know where to find reliable medication information, I quickly found out that heart palpitations are a relatively rare but very possible side effect from this medication.
Like the decision to go on medication, the decision to change a dose or to go off a medication again, requires cooperation between doctor and patient. Because I had moved a week after going on Risperdal and I didn’t have a psychiatrist in my new city, my GP was prescribing my medication. Understandably, she wasn’t sure how I’d do if she allowed me to quit the medication, so she was hesitant about this. I eventually just told her I was going to quit one way or another, and she recommended a taper schedule. In general, doctors have patients taper in relatively large steps, halving the dose one to several times and then stopping. It is however wise to taper more slowly.
I landed in a mental crisis four weeks after going off Risperdal. It is not known whether my going off of Risperdal caused me to fall off the edge, but I didn’t go back on medication right away. In fact, I didn’t go back for another more than two years.
I currently take Abilify, another antipsychotic, and Celexa, an antidepressant. People on antipsychotics are monitored for metabolic syndrome every six months to a year in my institution. When the monitoring project started, we were also given a long list of potential side effects and asked whether we had them or not. I had some, but not enough to warrant lowering my medication dose. The most common side effects of antipsychotics, other than metabolic syndrome, are movement disorders, like parkinsonism (stiffness and tremors similar to those in Parkinson’s Disease) and akathisia (severe restlessness and urge to move). There are medications that can counter thse side effects, particuarly parkinsonism. I don’t take any of these medications. However, it is very important to carefully consider the dosage of the antipsychotic and medications against its side effects. After all, most people want as few medications as possible, so it may not always be wise to counter each side effect with another medication.